Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 198, NWS Bismarck, ND

July 5, 2005Mountrail County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2005, 7:56 PM CDT for Mountrail County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2005, 7:56 PM CDT (00:56 UTC)
Expired
Jul 5, 2005, 8:45 PM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Mountrail County, ND

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 461 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2005-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2005-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-117 J/kg
Mixed-layer LCL
2078 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:38 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 5, 3:38 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT TUE JUL 5 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
MAIN PROBLEM IN THE SHORT TERM WILL BE AFTERNOON AND NIGHTTIME
CONVECTION CHANCES. OVERALL MODELS PRETTY SIMILAR ON PLACEMENT OF
THE SURFACE TROUGH BUT WILL LEAN TOWARD THE GFS FOR DETAILS.

CURRENTLY SURFACE TROUGH OVER EASTERN MONTANA WITH QUITE WARM AND
UNSTABLE AIRMASS OVER WESTERN NORTH DAKOTA. WILL KEEP AND EYE ON
LATEST SAT AND RADAR AS WE DID HAVE A SLIGHT CHANCE OF TRW THIS
AFTERNOON BUT NOTHING THIS EVENING AS OF YET. MAY THROW IN SOME
SMALL POPS.

WARMUP CONTINUES WEDNESDAY THROUGH FRIDAY WITH TEMPERATURES LIKELY
APPROACHING THE MID 90S ACROSS MUCH OF THE WEST. WE WILL BE UNSTABLE
EACH AFTERNOON WITH INCREASING LOW LEVEL MOISTURE. PROBLEM IS THAT
WE WILL LIKELY BE CAPPED AS 579 THICKNESS LIFTS THROUGH THE CWA.
BEST BET FOR SIGNIFICANT CONVECTION APPEARS TO BE THURSDAY AND
THURSDAY NIGHT. A WEAK COLD FRONT MOVES INTO THE WEST BY THURSDAY
AFTERNOON AND LINGERS OVER THE AREA THROUGH FRIDAY. FRONTAL
CONVERGENCE AND A SLIGHTLY WEAKENED CAP MAY BE ENOUGH FOR SOMETHING
TO FIRE ACROSS THE NORTH AND RIDE AS BOTH NAM/GFS SHOW SOME
SHORTWAVE FLATTENING THE RIDGE.

BESIDES THE SMALL CONVECTION CHANCES IT LOOKS WARM AND HUMID WITH
ABOVE NORMAL TEMPERATURES. VERY LITTLE ADJUSTMENT MADE TO THE SHORT
TERM TEMPERATURES.

.LONG TERM...SATURDAY THROUGH WEDNESDAY MORNING.
MADE VERY FEW CHANGES TO THE EXTENDED FORECAST PACKAGE. LONG RANGE
MODELS CONTINUE TO INDICATE RIDGE BREAKING DOWN WITH A SHORT WAVE
AND FRONTAL PASSAGE SUNDAY NIGHT. LEFT POPS AND WX GRIDS FOR THIS
TIME PERIOD ALONE. AFTERWARDS...ZONAL FLOW SETTING UP EARLY TO MID
NEXT WEEK WITH NO SIGNIFICANT FEATURES MOVING THROUGH THE NORTHERN
PLAINS THAT WOULD WARRANT MODIFYING POPS AT THIS TIME. WILL SEE A
SLIGHT COOLING TREND BEGINNING EARLY NEXT WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/NH
Hazardous weather outlook, Jul 5, 5:08 AM CDT, 14 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT TUE JUL 5 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061007-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
508 AM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:10 PM CDTSevere Thunderstorm WarningBISBurke58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.